Alert archive / North Dakota / Areal Flood Advisories in 2014

Areal Flood Advisory 21, NWS Grand Forks, ND

June 27, 2014Pembina County, Walsh County, North Dakota

NWS Grand Forks, ND issued this areal flood advisory at Jun 27, 2014, 7:12 PM CDT for Pembina County, Walsh County, North Dakota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2014, 7:12 PM CDT (00:12 UTC)
Expired
Jun 27, 2014, 11:30 PM CDT
In force
4 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this areal flood advisory went out at Jun 27, 2:18 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 27, 2:18 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
218 PM CDT FRI JUN 27 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 220 PM CDT FRI JUN 27 2014

THE MAIN CHALLENGE WILL BE HEAVY RAINFALL THROUGH SATURDAY. THE
MODELS ARE IN DECENT AGREEMENT...BUT STILL DIFFERENCES IN OVERALL
EVOLUTION OF CONVECTION. THE HRRR IS DOING A GOOD JOG IN THE NEAR
TERM...AND THE NAM/GFS ARE NOT TOO BAD WITH LARGE SCALE FEATURES
INTO SUNDAY.

FOR THE REST OF THIS AFTERNOON THROUGH SAT...THE THREAT FOR HEAVY
RAIN IS BECOMING MORE LIKELY...AND WE WILL ISSUE A FLASH FLOOD
WATCH ALONG AND WEST OF THE VALLEY THROUGH 18Z SUNDAY. THERE IS A
SHORTWAVE/MCV THAT WILL LIFT NORTH AND AFFECT THE DVL BASIN AND
THE VALLEY. EXPECT VIGOROUS CONVECTION WITH TORRENTIAL
RAIN...SOME SMALL HAIL AND PERHAPS SOME WIND GIVEN THE HIGH
MOISTURE...PWATS TO 1.75 INCHES LATER TONIGHT AND MUCAPE TO 3000
J/KG. THE LIMITING FACTOR FOR SEVERE WEATHER THROUGH TONIGHT AN
EVEN INTO SAT WILL BE FAIRLY WEAK DEEP LAYERED SHEAR ONLY AROUND
25-30KT. GIVEN THE HIGH INSTABILITY AND 70 DEWPOINTS...WE CAN
NEVER TOTALLY RULE OUT SEVERE STORMS. WE WILL MENTION HEAVY RAIN IN
THE GRIDS THROUGH SATURDAY. THE THREAT FOR HEAVY RAIN INTO THE MN
COUNTIES LATER TONIGHT AND SAT WILL NEED TO BE MONITORED...WITH
HEAVY RAIN POSSIBLE ANYWHERE A THUNDERSTORM CAN DEVELOP IN THIS
TROPICAL ENVIRONMENT. THE MAIN SHORTWAVE TROUGH WILL LIFT THROUGH
THE REGION SATURDAY...AND ANOTHER ROUND OF SHOWERS AND STORMS ARE
LIKELY AFTER PERHAPS A BREAK DURING THE MORNING WITH MAINLY
DIURNALLY DRIVEN STORMS...SINCE THE LLJ IS NOT THAT STRONG AROUND
30-35KT OR SO. ONCE AGAIN...THE MAIN THREAT IS HEAVY RAIN WITH
DEEP LAYERED SHEAR FAIRLY WEAK BUT A BIT STRONGER THAN TODAY...SO
ONCE AGAIN A FEW SEVERE STORMS POSSIBLE WITH HAIL/WIND. THERE WILL
BE SOME AREAS THAT COULD RECEIVE VERY HEAVY RAINFALL AMOUNTS IN
EXCESS OF 3 INCHES...PERHAPS MORE WHERE STORMS PERSIST FOR ANY
LENGTH OF TIME THROUGH SATURDAY.

ON SAT NIGHT...THERE WILL BE A DRYING TREND FROM WEST TO EAST AND
THE ORGANIZED CONVECTIVE THREAT SHOULD END.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 220 PM CDT FRI JUN 27 2014

ON SUNDAY...A STRONG LOW WILL WRAP UP IN CANADA WITH STRONGER
WINDS POSSIBLE NEAR THE CANADIAN BORDER. THERE WILL BE THE
CONTINUED THREAT FOR SHOWERS AND A FEW STORMS MAINLY IN THE NORTH.

FOR MONDAY...IT SHOULD BE COOL AND THE POTENTIAL FOR MORE SHOWERS
AND PERHAPS A STORM. THERE WILL STILL BE HIGH PWATS OVER 1.25
INCHES IN THE NORTH...SO MORE LOCALLY HEAVY RAINFALL CAN/T BE
RULED OUT.

LARGE UPPER LOW WILL DEPART THE AREA TO THE EAST TUESDAY WITH A
LINGERING LOW CHANCE FOR DIURNAL SHOWERS.  THEN DRIER AIR WORKS IN
FOR WED-THU BEFORE NEXT SYSTEM ARRIVES BRINGING CHANCE FOR
THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.  GFS/ECMWF HAVING RUN TO
RUN ISSUES IN REGARDS TO WHETHER THERE WILL BE AN UPPER RIDGE
BUILDING OVER THE NRN PLAINS LATE IN THE WEEK OR A FLATTER ZONAL
FLOW.  HOWEVER IT DOES APPEAR A SHORT WAVE WILL IMPACT NORTH
DAKOTA/NRN MN LATE WEEK BUT UNLIKE THE PAST TWO SYSTEMS MAY NOT
LINGER AROUND AS LONG AS IT MOVES EAST FRI NIGHT-SATURDAY.  LATE
WEEK MAY TURN QUITE WARM AND VERY HUMID.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1250 PM CDT FRI JUN 27 2014

A MOST DIFFICULT FORECAST AS VERY LOW CONFIDENCE IN TIMING
SHOWER/TSTMS AT ANY ONE SIGHT MAKES IT DIFFICULT WHETHER TO GO
VICINITY THUNDERSTORM OR PREDOMINATE FOR ANY LENGTH OF TIME.  STUCK
WITH A LONG TERM VCTS FOR MOST AREAS TONIGHT INTO SATURDAY WITH ONLY
PREDOMINATE AT DVL TONIGHT-SATURDAY MORNING AS THREAT SEEMS HIGHER
THERE.  EXPECT GUSTY SOUTH-SOUTHEAST WIND AT TIMES 12 TO 25 KTS THRU
THIS EVE AND DIMINISH A BIT OVERNIGHT.  AS FOR CIGS...CONVECTIVE
CUMULUS FORMING AROUND 2500 FT AGL AND LOW CIGS RISING TO ABOUT
2000-2500 FT AGL.  EXPECT CIGS TO REMAIN AT THESE LEVELS FOR THE
MOST PART THE NEXT 24 HOURS....THOUGH SOME LOWERING CERTAINLY
POSSIBLE ESP DVL BASIN WITH MORE RAIN THERE.  NOT OUT OF THE
QUESTION CIGS COULD GO BACK INTO IFR RANGE 10Z-14Z SAT.

&&

.HYDROLOGY...
ISSUED AT 1250 PM CDT FRI JUN 27 2014

CANCELLED THE RIVER FLOOD WARNINGS FOR THE S BUFFALO RIVER AT SABIN
WHERE RIVER LEVELS DROPPED BELOW FLOOD STAGE AND FOR THE TWO RIVERS
RIVER AT HALLOCK...WHERE STAGES PEAKED JUST BELOW FLOOD STAGE. THE
RED RIVER AT FARGO CONTINUES TO DECLINE...WHILE RIVER STAGES ARE
HOLDING FAIRLY STEADY FROM EAST GRAND FORKS TO DRAYTON. OSLO IS THE
ONLY FORECAST POINT THAT REMAINS IN MODERATE FLOOD STAGE. PLACEMENT
AND COVERAGE OF THE HEAVIER RAINFALL THIS WEEKEND WILL DETERMINE
POTENTIAL IMPACTS FOR AREA RIVERS AND STREAMS.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY NIGHT WILL
POSE THE RISK FOR LOCALLY HEAVY RAINFALL. THUS...FLOODING CONCERNS
WILL NEED TO BE MONITORED THROUGH THE WEEKEND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MNZ001>004-007-
     029.

&&

SHORT TERM...DK
LONG TERM...DK/RIDDLE
AVIATION...RIDDLE
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, Jun 27, 7:00 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT FRI JUN 27 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT FRI JUN 27 2014

...THREAT FOR SEVERE STORMS AND HEAVY RAIN TONIGHT AND AGAIN
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON
BECOMING MORE WIDESPREAD TONIGHT. SOME STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THIS EVENING. THERE IS ALSO THE
POTENTIAL FOR HEAVY RAINFALL ALTHOUGH AT THIS POINT IT IS UNCLEAR
WHERE THE FAVORED HEAVY RAIN POTENTIAL AREA WILL BE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE SATURDAY WITH THE FAVORED AREA FOR
SEVERE STORMS EAST OF THE VALLEY SATURDAY AFTERNOON AND EVENING.
THE THREAT FOR HEAVY RAIN WILL CONTINUE MAINLY ALONG AND EAST OF
THE VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Special weather statement, Jun 27, 5:32 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
532 PM CDT FRI JUN 27 2014

NDZ016-027-029-030-280045-
EASTERN WALSH-GRAND FORKS-STEELE-TRAILL-
INCLUDING THE CITIES OF...GRAFTON...GRAND FORKS...FINLEY...
MAYVILLE
532 PM CDT FRI JUN 27 2014

...FUNNEL CLOUDS SPOTTED AROUND NORTHWOOD NORTH DAKOTA...

SHOWERS AND THUNDERSTORMS MOVING NORTH FROM HILLSBORO AND
MAYVILLE TO WEST OF GRAND FORKS TO NEAR GRAFTON AND PARK RIVER.
ENVIRONMENTAL CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUD FORMATION.
THESE FUNNEL CLOUDS ARE USUALLY SHORT LIVED AND WEAK.
HOWEVER...THEY OCCASIONALLY DO TOUCH THE GROUND AND COULD CAUSE
MINOR DAMAGE. IF YOU SEE ONE OF THESE FUNNEL CLOUDS APPROACHING
THE GROUND...TAKE COVER IMMEDIATELY.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:42 AM CDTRiver Flood WarningFGFClay5 days
Jun 28, 12:53 PM CDTSpecial Weather StatementFGFClay, Norman67 min
Jun 28, 1:41 PM CDTWind AdvisoryFGFBecker, Clay, Grant, Kittson, Mahnomen, Marshall and 7 more7 hr
Jun 28, 1:47 PM CDTSpecial Weather StatementFGFMarshall, Norman, Pennington, Polk, Red Lake58 min
Jun 28, 3:44 PM CDTSpecial Weather StatementFGFBeltrami, Hubbard, Lake of the Woods, Roseau61 min

Nearby

Areal Flood Advisories in North Dakota, 2014Every areal flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.